This article is an answer to the Case – Hyperpigmented Square on Lower Back
A 77-year-old woman who had undergone mastectomy and chemotherapy for cancer of the left breast 35 years earlier, with minimal side effects, presented with a hyperpigmented square on her lower back.
A new primary cancer of the right breast had developed with diffuse bony metastases 11 years prior to presentation, and the patient had been treated with multiple chemotherapy regimens and palliative radiation therapy for a lumbar-spine metastasis.
She had received oral fluorouracil 18 months later, with the subsequent development of severe erythema, moist desquamation, and skin breakdown of her lower back.
Clinical examination 3 years later revealed an asymptomatic hyperpigmented square, with a woody texture, that was directly correlated with the radiation field. Although this finding is rare after fluorouracil treatment, it is consistent with radiation recall, in which patients undergoing chemotherapy have sequelae of radiation therapy months to years after the original treatment.
The mechanism of radiation recall is unknown but may result from changes in vascularization, impaired epithelial stem cells, or impaired DNA repair.
The patient subsequently received radiation therapy for left chest-wall and right breast metastases without clinically significant toxic effects to the skin. She then received additional therapy, and no subsequent episodes of woody fibrosis have developed.